Paraesthesias, also spelled paresthesias, is a medical term that refers to abnormal sensations in the body, typically involving a feeling of tingling, pricking, numbness, or "pins and needles." These sensations are often described as uncomfortable or abnormal and may be experienced in various parts of the body, such as the hands, feet, arms, legs, or other areas.
Paraesthesias can be caused by a variety of underlying medical conditions or factors, including:
Some medications have the potential to affect the nervous system and cause these symptoms. It's important to note that individual responses to medications can vary, and not everyone will experience paraesthesias as a side effect. Here are some categories of medications and specific drugs that are known to be associated with paraesthesias:
Vitamin B3, also known as Niacin, is an essential nutrient that plays a crucial role in various bodily functions, including energy metabolism and maintaining the health of the nervous system. While niacin deficiency can lead to neurological symptoms, including paraesthesias (abnormal sensations like tingling or numbness), it is rare in well-nourished individuals.
However, high doses of niacin, often used in the treatment of certain medical conditions like high cholesterol, can indeed cause paraesthesias as a side effect. This is a well-known side effect of niacin therapy and is commonly referred to as the "niacin flush." The niacin flush involves a warm, tingling sensation, often accompanied by redness and flushing of the skin, particularly on the face and upper body. Some people may describe it as a temporary, uncomfortable form of paraesthesias.
The niacin flush is usually harmless and transient, lasting for about 15-30 minutes after taking a high-dose niacin supplement. Over time, the body may develop some tolerance to this side effect. Nevertheless, individuals who experience severe or persistent paraesthesias or other adverse effects from niacin should consult their healthcare provider. It's important to take niacin supplements as directed by a healthcare professional, as high doses can have potential side effects, including liver toxicity, gastrointestinal disturbances, and other adverse reactions.
Diagnosis and management of paraesthesias typically involve a thorough medical history, physical examination, and, if necessary, further diagnostic tests such as nerve conduction studies, electromyography, blood tests, or imaging studies. The underlying cause of paraesthesias must be identified and treated accordingly. Management may involve addressing the primary medical condition, physical therapy, medication, or lifestyle changes to alleviate the abnormal sensations and improve the patient's overall well-being.
Enter your health or medical queries in our Artificial Intelligence powered Application here. Our Natural Language Navigational engine knows that words form only the outer superficial layer. The real meaning of the words are deduced from the collection of words, their proximity to each other and the context.
Diseases, Symptoms, Tests and Treatment arranged in alphabetical order:
Bibliography / Reference
Collection of Pages - Last revised Date: February 23, 2024